Statin side effects: Is it all in your head?

It’s placebo vs nocebo as new study casts doubt on muscle pain effect of statins

In the study when everyone was told they were taking statins, the incidence of muscle aches jumped by 40%

In the study when everyone was told they were taking statins, the incidence of muscle aches jumped by 40%

 

If you are one of the many people in Ireland who take a cholesterol-lowering statin, you will be familiar with one of the drug’s most common side effects. Muscle pain can affect up to one in 10 patients when they start taking the drug. For most, it’s not a serious side effect, and can often be dealt with by lowering the dose or moving to a different type of statin.

Rarely, muscle tenderness and weakness can be a harbinger of a more serious problem. Muscle damage may proceed to a point where the muscle fibres begin to break down, a condition called rhabdomyolysis.

If you experience severe muscle pain that isn’t related to physical activity, your GP can take a blood sample to test for a substance called creatine kinase (CK), which is released into the blood when muscles are damaged or inflamed. If the level of CK is greater than five times normal, then your doctor is likely to advise that you stop taking the cholesterol-lowering drug.

Potentially dangerous side effects from taking statins are rare, affecting only about one in every 10,000 people who take the drug. Obviously, the risks of any side effects have to be balanced against the benefits of preventing heart attack and stroke.

A review of scientific studies into the effectiveness of statins found that about one in every 50 people who take the medication for five years will avoid a serious event, such as a heart attack or stroke. However another piece of research suggests that more than 5 per cent of those taking statins stop because of muscle aches.

Muscle pain reported

So I was intrigued by a recent study in the the Lancet, which found that patients who did not know they were taking statins began reporting muscle pain only when they were made aware they were on the drug.

The major piece of research followed some 10,180 patients aged 40-79 over 5½ years. In the first phase, patients at high risk of cardiovascular disease were given either statins or a placebo (dummy pill) but did not know which. In the second phase, all patients were offered a statin.

In the blinded first phase, there was no difference in the numbers who experienced muscle pain. But when everyone was told they were taking the drug, the incidence of muscle aches jumped by 40 per cent.

The senior study author, Peter Sever of Imperial College London, is in no doubt that the result indicates a nocebo effect.

“This is not a case of people making up symptoms,” Prof Sever said. “Patients can experience very real pain as a result of the nocebo effect. What our study shows is that it’s precisely the expectation of harm that is likely causing the increase in muscle pain and weakness.”

The nocebo (from the Latin, I shall harm) effect is the opposite of a placebo response, in which patients given dummy pills experience a relief in symptoms. The concept of a placebo effect dates as far back as Hippocrates, who noted that some seriously ill people appeared to recover because of “contentment” with their doctors. The nocebo effect first appeared in the medical literature in the 1960s and most commonly refers to the phenomenon whereby adverse events or side effects are produced by an inert substance.

I will devote a full column to nocebo in the near future.

Fundraiser footnote

Trish Scanlon is an Irish-trained paediatrician oncologist who in 2008 moved to Dar Es Salaam in Tanzania in 2008. There she has revolutionised children’s cancer outcomes, with survival rates increasing from 12 to 60 per cent.

Some of Dr Scanlon’s Irish colleagues are organising a midsummer ball to raise funds for her “Their Lives Matter” charity. It takes place on June 17th at the Radisson Blu hotel in Galway. For details, contact midsummersball17@gmail.com.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
GO BACK
Error Image
The account details entered are not currently associated with an Irish Times subscription. Please subscribe to sign in to comment.
Comment Sign In

Forgot password?
The Irish Times Logo
Thank you
You should receive instructions for resetting your password. When you have reset your password, you can Sign In.
The Irish Times Logo
Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.
Screen Name Selection

Hello

Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
Forgot Password
Please enter your email address so we can send you a link to reset your password.

Sign In

Your Comments
We reserve the right to remove any content at any time from this Community, including without limitation if it violates the Community Standards. We ask that you report content that you in good faith believe violates the above rules by clicking the Flag link next to the offending comment or by filling out this form. New comments are only accepted for 3 days from the date of publication.